Red puffy hand syndrome mistaken for inflammatory arthritis

Michael Barton, Nicole Fett

Research output: Contribution to journalArticlepeer-review

Abstract

Red puffy hand syndrome is an uncommon clinical manifestation of intravenous drug abuse, which presents with bilateral, painless and non-pitting erythema and edema of the dorsal hands. The pathophysiology is believed to primarily be the result of lymphatic blockage from either direct toxicity of the injected drug, drainage of impurities, or infection complications. A woman in her 40's with remote intravenous drug use presented with over a decade of fixed, painless erythema and swelling of bilateral dorsal hands. Owing to an elevated rheumatoid factor, which would later be attributed to patient's untreated hepatitis C, these findings were mistaken for rheumatoid arthritis and unnecessarily treated with methotrexate and prednisone. Upon proper recognition of her underlying Red puffy hand syndrome, systemic medications were discontinued and appropriate care was initiated with lymphedema decongestion and occupational therapy. Red puffy hand syndrome, albeit rare, is an important manifestation of intravenous drug abuse; its recognition will spare patients from unnecessary systemic treatments.

Original languageEnglish (US)
Article number9
JournalDermatology Online Journal
Volume26
Issue number6
StatePublished - Jun 2020

Keywords

  • Edema
  • Hand erythema
  • Intravenous drug abuse

ASJC Scopus subject areas

  • Dermatology

Fingerprint Dive into the research topics of 'Red puffy hand syndrome mistaken for inflammatory arthritis'. Together they form a unique fingerprint.

Cite this